Alert archive / Tennessee / Tornado Warnings in 1999
Tornado Warning 15, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Jan 22, 1999, 3:48 AM CST for Decatur County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 22, 1999, 3:48 AM CST (09:48 UTC)
- Expired
- Jan 22, 1999, 4:35 AM CST
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Decatur County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 4:00 AM CST | Hail 0.75 | South Portion, TN | Sheriff's department reported dime size hail in southern Decatur county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 3:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 220948 RRA TORBNA TNC039-161-221035- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 348 AM CST FRI JAN 22 1999 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... DECATUR COUNTY IN WESTERN TENNESSEE STEWART COUNTY IN MIDDLE TENNESSEE * UNTIL 435 AM CST * AT 345 AM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CONTAINING TORNADOES MOVING ALONG THE TENNESSEE RIVER AT 50 MPH. IF YOU LIVE IN STEWART OR DECATUR COUNTIES...TAKE COVER NOW. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! BOYD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Jan 22, 1:40 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 22, 1:40 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 140 AM CST FRI JAN 22 1999 PESSIMISM ABOUNDS IN TDY'S FCST, AS LIKELIHOOD FOR SVR TSTMS INCREASES THIS AFTERNOON AND TONIGHT. IN ADDITION, SLOW-MOVING CLOSED LOW PRES AREA AND EXPECTED PWA'S OF 1.2 TO 1.5 INCH SUGGEST LIKELIHOOD FOR A HEAVY RAIN EVENT AS WELL. SPS'S ISSUED OVER LAST DAY OR SO ARE PEGGING THIS SITUATION QUITE WELL, AND WILL KEEP CURRENT LINE OF THINKING WITH ADDITIONAL STATEMENTS THIS MORNING. SOME SHOWERS AND TSTMS ALREADY SPILLING ACROSS TN RIVER TONIGHT INTO WRN PARTS OF OUR CWA, AND BLV MORE TSTMS WILL DEVELOP OVER NRN MS BY NOON TDY AND SPREAD NEWD ACROSS A BROADER PART OF OUR CWA BY THIS EVENING. INCREASING DIVERGENCE WITH HGT BCMS WELL- ESTABLISHED OVER AT LEAST THE WRN 1/2 OF OUR CWA BY 00Z SAT, AS 850-700MB MOISTURE CONVERGENCE INCREASES AND 250-300MB FLOW BECOMES INCREASINGLY DIFFLUENT. STRONG JET DYNAMICS REMAIN OVER THE MID-STATE THROUGHOUT FRI NIGHT, AS 1000-850MB CONVERGENCE INCREASES AHEAD OF SLOW-MOVING FNT. EXPECT FNT TO BE BTWN MS AND TN RIVERS BY 06Z SAT AND NR BNA BY 12Z SAT. << LOOKS LIKE MAIN SVR THREAT AND HEAVY RAIN WILL LIKELY COME IN SEVERAL WAVES: THE FIRST THIS AFTERNOON AND EARLY TONIGHT AS JET DYANMICS INCREASE, AND THE SECOND WITH THE PASSAGE OF SFC FNT LATER FRI NIGHT. 1000-700MB HELICITIES OF BTWN 300 AND 500 M2/S2 LATE THIS AFTERNOON AND TONIGHT IN MIDDLE TN, COUPLED WITH STORM REL ONFLOW OF 20-35 KTS SUGGEST ISOLATED TORNADOES ARE PSBL AS WELL. WITH CLOSED NATURE OF THIS SYSTEM, AND SLOW EWD MOVEMENT, SUGGEST WE TRIM POPS BACK JUST A LTL IN ERN MIDDLE TN TDY (INTO THE "GOOD CHC" CATEGORY). THUS, PREFER NGM'S PRECIP SOLUTION OVER ETA'S FOR 1ST PD. WITH TEMPS SOME 20 TO 25 DEGS ABV NORMAL TDY, BLV WE SHOULD ALSO INTRODUCE "UNSEASONABLY WARM" INTO FCST TXT, AND KEEP THE MENTION OF "BREEZY" THROUGH TONIGHT. WOULD ALSO MENTION "HEAVY RAINFALL LIKELY" TONIGHT IN EXPECTATION OF LOCAL AMOUNTS OF 1.5 TO 2" INCHES. WOULD ALSO MENTION "SVR TSTMS PSBL" TDY IN WRN MIDDLE TN AND AREA-WIDE TONIGHT. << SAD TO SAY, AM ALREADY DREADING COMING IN TO WORK TOMORROW NIGHT. 19
In the hours before
Special weather statement, Jan 22, 12:59 AM CST, 2 hours 49 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-221359- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1259 AM CST FRI JAN 22 1999 SEVERE WEATHER CURRENTLY IN WESTERN TENNESSEE AND EASTERN ARKANSAS AND NORTH MISSISSIPPI IS BEING MONITORED CLOSELY BY THE NATIONAL WEATHER SERVICE IN NASHVILLE TENNESSEE. SEVERAL SEVERE WEATHER WARNINGS HAVE BEEN ISSUED FOR AREAS IN WESTERN TENNESSEE...NORTH MISSISSIPPI AND EASTERN ARKANSAS. IF YOU HAVE TRAVEL PLANS FOR THESE AREAS YOU MAY WANT TO DELAY. ALTHOUGH THUNDERSTORMS...SOME SEVERE COULD GET INTO WESTERN AREAS OF MIDDLE TENNESSEE THIS MORNING...THE MAIN THRUST OF SEVERE WEATHER IN MIDDLE TENNESSEE WILL NOT COME UNTIL THIS AFTERNOON AND TONIGHT WHEN A STRONG UPPER TROUGH FINALLY PULLS OUT OF THE SOUTHERN PLAINS AND INTENSIFIES AS IT HEADS TOWARDS MIDDLE TENNESSEE. WITH A VERY MOIST AND UNSTABLE AIR MASS ALREADY IN PLACE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES CAN BE EXPECTED. BOYD
Special weather statement, Jan 22, 1:42 AM CST, 2 hours 6 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-221759- SEVERE WEATHER OUTLOOK FOR MIDDLE TENNESSEE NATIONAL WEATHER SERVICE NASHVILLE TN 142 AM CST FRI JAN 22 1999 THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE INCLUDING DECATUR AND BENTON COUNTIES IN WEST TENNESSEE. SEVERE THUNDERSTORMS SOME CONTAINING TORNADOES ARE LIKELY ACROSS MIDDLE TENNESSEE...INCLUDING DECATUR AND BENTON COUNTIES IN WEST TENNESSEE TODAY AND TONIGHT. SEVERE WEATHER CURRENTLY IN WESTERN TENNESSEE AND EASTERN ARKANSAS AND NORTH MISSISSIPPI IS BEING MONITORED CLOSELY BY THE NATIONAL WEATHER SERVICE IN NASHVILLE TENNESSEE. SEVERAL SEVERE WEATHER WARNINGS HAVE BEEN ISSUED THIS MORNING BY THE STATE FORECAST OFFICE IN MEMPHIS FOR AREAS IN WESTERN TENNESSEE...NORTH MISSISSIPPI AND EASTERN ARKANSAS. IF YOU HAVE TRAVEL PLANS INTO THESE AREAS YOU MAY WANT TO DELAY UNTIL THE THREAT OF SEVERE WEATHER HAS PASSED. A STRONG UPPER TROUGH WILL FINALLY PULL OUT OF THE SOUTHERN PLAINS LATE TODAY AND INTENSIFY AS IT HEADS TOWARDS MIDDLE TENNESSEE. WITH A VERY MOIST AND UNSTABLE AIR MASS IN PLACE DAMAGING WINDS...LARGE HAIL AND TORNADOES CAN BE EXPECTED ACROSS MIDDLE TENNESSEE TODAY AND TONIGHT. IN ADDITION TO SEVERE THUNDERSTORMS AND TORNADOES THERE IS THE LIKELIHOOD OF FLASH FLOODING T0DAY AND TONIGHT. RESIDENTS OF MIDDLE TENNESSEE NEED TO KEEP ABREAST OF THIS POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS THE TIME TO PLAN WHERE YOU MIGHT SEEK SHELTER. IN YOUR HOME...IF YOU HAVE A BASEMENT THAT WOULD BE THE BEST PLACE. IF NOT...AN INTERIOR CLOSET OR ROOM. REMEMBER TO STAY AWAY FROM WINDOWS. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. PLEASE MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR THE LATEST FORECASTS AND SEVERE WEATHER INFORMATION. BOYD
Local storm report, Jan 22, 3:10 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
410 AM CDT FRI JAN 22 1999
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 AM CAMDEN TN WIND DAMAGE
01/22/99 BENTON
1 HOUSE DESTROYED AND
A TRAILER HOME BLOCKING
HIGHWAY ABOUT 8 MILES
NORTH OF CAMDEN. POWER
LINES DOWN.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 2:47 AM CST | Tornado Warning | OHX | Benton | 48 min |
| Jan 22, 3:20 AM CST | Severe Thunderstorm Warning | OHX | Decatur | 60 min |
| Jan 22, 3:32 AM CST | Severe Thunderstorm Warning | OHX | Houston, Stewart | 63 min |
| Jan 22, 3:32 AM CST | Severe Thunderstorm Warning | OHX | Humphreys | 63 min |
| Jan 22, 3:40 AM CST | Tornado Warning | OHX | Benton, Houston, Humphreys | 35 min |
| Jan 22, 3:48 AM CST | Tornado Warning | OHX | Stewart | 47 min |
| Jan 22, 3:54 AM CST | Tornado Warning | OHX | Dickson, Montgomery | 61 min |
| Jan 22, 4:30 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Robertson | 65 min |
| Jan 22, 4:38 AM CST | Tornado Warning | OHX | Humphreys | 62 min |
| Jan 22, 4:48 AM CST | Tornado Warning | OHX | Houston | 52 min |
| Jan 22, 5:00 AM CST | Tornado Warning | OHX | Dickson | 65 min |
| Jan 22, 5:06 AM CST | Tornado Warning | OHX | Montgomery | 49 min |
| Jan 22, 5:19 AM CST | Tornado Warning | OHX | Cheatham | 46 min |
| Jan 22, 5:24 AM CST | Tornado Warning | OHX | Robertson | 61 min |
| Jan 22, 6:37 AM CST | Severe Thunderstorm Warning | OHX | Stewart | 18 min |
| Jan 22, 9:45 AM CST | Flash Flood Warning | OHX | Benton, Houston, Humphreys | 4 hr |
| Jan 22, 9:45 AM CST | Flash Flood Warning | OHX | Stewart | 4 hr |
| Jan 22, 10:04 AM CST | Severe Thunderstorm Warning | OHX | Benton | 61 min |
| Jan 22, 1:00 PM CST | Tornado Warning | OHX | Decatur | 60 min |
| Jan 22, 1:26 PM CST | Flash Flood Warning | OHX | Benton, Stewart | 4 hr |
| Jan 22, 1:59 PM CST | Flash Flood Warning | OHX | Decatur | 4 hr |
| Jan 22, 3:20 PM CST | Flash Flood Warning | OHX | Perry, Wayne | 3 hr |
| Jan 22, 3:20 PM CST | Flash Flood Warning | OHX | Houston, Humphreys, Montgomery | 3 hr |
| Jan 22, 3:41 PM CST | Severe Thunderstorm Warning | OHX | Decatur, Perry, Wayne | 34 min |
| Jan 22, 4:35 PM CST | Severe Thunderstorm Warning | OHX | Giles | 50 min |
| Jan 22, 4:47 PM CST | Flash Flood Warning | OHX | Hickman | 4 hr |
| Jan 22, 4:47 PM CST | Flash Flood Warning | OHX | Cheatham, Dickson, Robertson | 4 hr |
| Jan 22, 4:47 PM CST | Flash Flood Warning | OHX | Benton, Stewart | 4 hr |
| Jan 22, 5:30 PM CST | Tornado Warning | OHX | Lincoln | 45 min |
| Jan 22, 5:32 PM CST | Flash Flood Warning | OHX | Decatur, Perry, Wayne | 4 hr |
| Jan 22, 5:32 PM CST | Flash Flood Warning | OHX | Houston, Humphreys, Montgomery | 4 hr |
Nearby
Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.